Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 53, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at May 5, 2003, 5:06 PM EDT for Grant County, Kentucky. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2003, 5:06 PM EDT (21:06 UTC)
- Expired
- May 5, 2003, 5:30 PM EDT
- In force
- 24 min
- Issued by
- NWS Wilmington, OH
- Area
- Counties, with a storm outline in the text
County Grant County, KY
The radar
The Cincinnati radar (KILN), 122 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.1 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 522 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 706 m²/s²
- 0-3 km storm-relative helicity
- 1070 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
238
WUUS51 KILN 052106
SVRILN
KYC081-052130-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
506 PM EDT MON MAY 5 2003
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GRANT COUNTY IN KENTUCKY...
* UNTIL 530 PM EDT...
* AT 506 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 7 MILES WEST OF CORINTH...OR ABOUT 13 MILES
SOUTHWEST OF WILLIAMSTOWN...MOVING EAST AT 40 MPH.
* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
CORINTH...
THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS. IF YOU ARE IN THE STORMS PATH...TAKE COVER IN A
STURDY STRUCTURE UNTIL THE STORM PASSES.
LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE STORMS
PATH...TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.
LAT...LON 3854 8477 3845 8473 3847 8449 3860 8450
3860 8463What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:00 PM EDT, 2 hours 6 minutes earlier.
Area forecast discussion, May 5, 3:00 PM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 300 PM EDT MON MAY 5 2003 IT IS SHAPING UP TO BE A WET WEEK. 18Z MODIFIED SOUNDING AT ILN YIELDED ABOUT 600 J/KG OF CAPE WITH A HIGH OF 75 AND A DEWPOINT OF 65. COLD FRONT WAS STILL POISED TO OUR WEST. COLD FRONT IS NOT EXPECTED TO GO TOO MUCH FARTHER EAST TONIGHT AS MEAN FLOW ALOFT REMAINS SWLY...OR NEARLY PARALLEL TO THE FRONT. STILL THINK A FEW THUNDERSTORMS MAY ERUPTED LATE THIS AFTN IN WEAK LOW LVL CONVERGENCE...AND THUS...WILL PLAN ZONES THAT WAY. THUNDERSTORMS...WITHOUT UPR SUPPORT...THEY SHOULD DIE BEFORE MIDNIGHT. NEXT S/WV OVER TX WILL PIVOT INTO THE TN VLY ON TUESDAY. THIS S/WV...ALONG WITH A LOW LVL JET...WILL BRING THE BEST CHC OF PCPN TO OUR SE CWFA ON TUESDAY...WITH ONLY A CHANCE EXPECTED ELSEWHERE. FOR TUESDAY NIGHT...MOST LOCATIONS WILL REMAIN DRY AS FRONT WAFFLE OVER THE SRN CWFA. ON WEDNESDAY...ANOTHER SIGNIFICANT S/WV IS FCST TO MOVE ACRS THE REGION. THIS WILL PERTURB A SFC LOW ON WAFFLLING FRONT. GOOD DYNAMICS ALOFT AND CONV AT THE LOW LVLS WILL BRING A HIGH PROBABILITY OF SHOWERS AND THUNDERSTORMS. AIRMASS SHOULD BE JUICY...SO HEAVY RAIN A POSSIBILITY ON WEDNESDAY. WE MAY SEE A BREAK WEDNESDAY NIGHT INTO THURSDAY AS FRONTAL SYSTEM SAGS SOUTH OF THE REGION BEFORE ANOTHER S/WV BRINGS IT BACK NORTH ON FRIDAY. KEPT TEMPS CLOSE TO MAV GUIDANCE. .ILN...NONE. HICKMAN
Hazardous weather outlook, May 5, 6:30 AM EDT, 10 hours 36 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-051230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 630 AM EDT MON MAY 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO. .DAY ONE...TODAY SEVERE THUNDERSTORMS ARE POSSIBLE. ISOLATED TORNADOES CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS EACH DAY. SOME OF THE THUNDERSTORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, May 5, 2:12 PM EDT, 2 hours 54 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-052215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 212 PM EDT MON MAY 5 2003 ...SEVERE THUNDERSTORMS ARE POSSIBLE LATTER THIS AFTERNOON AND EVENING MAINLY ALONG AND SOUTH OF THE OHIO RIVER... A STATIONARY FRONT NEAR THE OHIO RIVER WILL BE THE FOCUS OF THUNDERSTORM ACTIVITY THIS AFTERNOON. SOUTH OF THE THIS FRONT THE ATMOSPHERE IS VERY MUGGY AND UNSTABLE. THUNDERSTORMS HAVE ALREADY DEVELOPED SOUTH OF THE FRONT ACROSS CENTRAL KENTUCKY. HOWEVER... STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE IN THE VICINITY OF THE OHIO RIVER LATTER THIS AFTERNOON AND EVENING. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY THREATS FROM THE THUNDERSTORMS. WINDS TURNING WITH HEIGHT WILL ALSO MAKE ISOLATED TORNADOES POSSIBLE. SPOTTER ACTIVATION MAY BE NEEDED ACROSS SOUTHEAST INDIANA... SOUTHERN OHIO AND NORTHERN KENTUCKY THIS AFTERNOON AND EVENING. KEEP TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL MEDIA OUTLETS FOR UPDATES. TIPTON
The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 4:44 PM EDT | Severe Thunderstorm Warning | ILN | Owen | 46 min |
| May 5, 5:21 PM EDT | Severe Thunderstorm Warning | ILN | Pendleton | 24 min |
| May 5, 5:31 PM EDT | Severe Thunderstorm Warning | ILN | Bracken | 29 min |
| May 5, 6:03 PM EDT | Severe Thunderstorm Warning | ILN | Pendleton | 27 min |
| May 5, 6:07 PM EDT | Severe Thunderstorm Warning | ILN | Grant | 33 min |
| May 5, 6:44 PM EDT | Severe Thunderstorm Warning | ILN | Owen | 31 min |
| May 5, 7:59 PM EDT | Flash Flood Warning | ILN | Owen | 2 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.